Navigating the world of antibiotics during breastfeeding

Navigating the world of antibiotics during breastfeeding

In most cases, antibiotics are safe for breastfeeding parents and their babies. Antibiotics are one of the most common medications mothers are prescribed, and all pass in some degree into milk.

Which antibiotics are safe?
This question is often considered on a case-by-case basis depending on your baby’s age, weight, and overall health — and always in consultation with your baby’s pediatrician and your family doctor.

What effects can taking antibiotics while breastfeeding have?
Apart from the concern that an antibiotic might harm your baby’s well-being, there are other possible concerns regarding antibiotic use by breastfeeding moms.

Antibiotics work by killing bacteria in your body — both the bacteria that are causing you harm and the “good” bacteria that keep you healthy. As such, antibiotics can cause certain uncomfortable situations for both moms and babies.


Stomach upset and fussiness in babies
Sometimes moms report that their babies have an upset stomach after they take antibiotics. This may be because antibiotics may deplete the “good” bacteria in your baby’s gut.
Keep in mind that this effect is usually short lived, not harmful, and not a given. Also, keep in mind that breast milk is great for your baby’s gut health, so it’s important to continue breastfeeding but it is imperative that you inform your pediatrician.

Thrush
Sometimes — again, because antibiotics can decrease the number of “good” bacteria in your system that keep other microorganisms in check — you and/or your baby may develop thrush, a fungal infection usually caused by Candida albicans, a fungal yeast.

Overgrowth of Candida albicans can cause very uncomfortable symptoms in both moms and babies. Babies may experience an upset stomach, diaper rash, and white coating on their tongue and mouths. The mother may experience nipple pain (often described as stabbing or like “glass in the nipples”) and red, shiny nipples. Treatment for thrush usually involves antifungal medication for both moms and babies.

What should you discuss with your doctor if they’re prescribing antibiotics?
If you’re prescribed an antibiotic, first consult your baby’s pediatrician. Things you may want to ask include:

  1. Is this medication safe for my baby?
  2. Are there any side effects that my baby may experience?
  3. Should I give probiotics to my baby?

If you’re told that antibiotics aren’t safe for your baby — don’t worry. There are usually alternatives.

  • Ask your practitioner if there are alternative, breastfeeding-friendly antibiotics.
  • Ask if a lower dose of the antibiotic could work.
  • Ask how long you’ll need to take the medication and how long it stays in your system.

If you feel concerned that your pediatrician or doctor isn’t taking your concerns seriously, you can also contact another provider for a second opinion. Not all medical providers are knowledgeable about breastfeeding, so feel free to seek out one who is.

0 0 vote
Article Rating

OBFAdmin

Subscribe
Notify of
guest
0 Comments
Inline Feedbacks
View all comments
Back to top
0
Would love your thoughts, please comment.x
()
x